Montana, 2012

Hail in Montana, June 24 to 25, 2012

June 24 to 25, 2012 · NWS TFX · 2 events in 1 county or zone

Thunderstorms developed over Hill County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Thunderstorms developed over Hill County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 24, 9:55 PM MST, 57 minutes earlier.

Area forecast discussion, Jun 24, 9:55 PM MST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1055 PM MDT SUN JUN 24 2012

UPDATED AVIATION SECTION

.DISCUSSION...
HAVE ISSUED A RED FLAG WARNING FOR FIRE ZONE 118 ON MONDAY AFTERNOON
AND EVENING. CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED WITH
FORECASTED WARM TEMPERATURES...STRONG WINDS AND LOW RELATIVE
HUMIDITIES. MLV

&&

.AVIATION...
UPDATED 0455Z.
SOUTHWEST FLOW ALOFT CONTINUES. THE AIRMASS REMAINS VERY DRY AND HAS
STABILIZED. A LAYER OF LOW AND MID CLOUDS WILL PERSIST ACROSS
PORTIONS OF NORTH CENTRAL MONTANA. ISOLATED THUNDERSTORMS REMAIN A
POSSIBILITY ALONG THE INTERNATIONAL BOUNDARY. VFR CONDITIONS PREVAIL
WITH MVFR CONDITIONS IN THE VICINITY OF THUNDERSTORMS.

&&

.FIRE WEATHER...
RED FLAG WARNING FOR FIRE ZONES 110 AND 111 REMAINS IN EFFECT
THROUGH 9 PM MDT. SOME STRONGER WINDS AND LOW HUMIDITY VALUES HAVE
ALSO MOVED INTO THE SOUTHERN PORTION OF ZONE 118 AND HAVE ISSUED A
RED FLAG WARNING UNTIL MIDNIGHT MDT. ANOTHER WARNING HAS BEEN
ISSUED FOR MONDAY AFTERNOON AND EVENING FOR ZONES 110...111 AND
118 FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES. MPJ/MLV

&&

.PREV DISCUSSION...
/ISSUED 550 PM MDT SUN JUN 24 2012/

TONIGHT THROUGH TUESDAY...SAME OLD PATTERN CONTINUES FOR THE
FORECAST AREA THROUGH THE SHORT TERM. A DEEP UPPER LOW IS OVER THE
PACIFIC NORTHWEST COAST WHILE A RIDGE REMAINS ENTRENCHED ALONG THE
MONTANA-DAKOTAS BORDER. MODELS HAVE DONE A PRETTY TERRIBLE JOB
HANDLING THE LOW CLOUDS IN NORTH CENTRAL MONTANA BUT SATELLITE
IMAGERY CONTINUES TO SHOW THE CLOUD COVER ERODING FROM THE SOUTH.
VERY UNSURE ABOUT THE CHANCE OF PRECIPITATION ACROSS NORTH CENTRAL
MONTANA TONIGHT. THE GFS HAS A LARGE BULLSEYE OF QPF IN THIS
REGION FOR THIS EVENING BUT THE OTHER MODELS REMAIN DRY...EXCEPT
THEY ARE SHOWING QUITE A BIT OF INSTABILITY. HAVE GONE WITH A
MENTION OF ISOLATED POPS OVERNIGHT BUT EXPECT THAT IF ANYTHING
GETS GOING OVER THE WESTERN MOUNTAINS THIS AFTERNOON...THOSE
STORMS COULD MOVE OUT OVER THE PLAINS AND CONTINUE WITH ELEVATED
CONVECTION THROUGH MUCH OF THE NIGHT. PATTERN CONTINUES TO LOOK
UNSETTLED WITH PERIODS OF SHOWERS AND THUNDERSTORMS EXPECTED MONDAY
AFTERNOON AND EVENING. BEST LOCATION FOR POSSIBLE SEVERE STORMS
WILL BE OVER EASTERN MONTANA MONDAY EVENING AND SOME OF THESE
COULD EXTEND INTO MY NORTHEAST ZONES. HAVE LEFT MENTION OF SEVERE
OUT OF THE FORECAST FOR NOW BUT WOULD NOT BE SURPRISED TO SEE
MODELS AND/OR SPC INCREASE THE LIKELIHOOD BY TOMORROW MORNING.
CORE OF THE UPPER LOW FINALLY SWINGS ACROSS THE NORTHERN ROCKIES
AND INTO CANADA ON TUESDAY. WIDESPREAD RAIN IS EXPECTED OVER THE
GLACIER PARK REGION AND HPC HAS PUT NORTHWEST MONTANA INTO THE
EXCESSIVE RAINFALL OUTLOOK. MPJ

TUESDAY NIGHT THROUGH SUNDAY...AN UPPER LEVEL LOW PRESSURE TROF WILL
MOVE ACROSS THE NORTHERN ROCKIES INTO ALBERTA TUESDAY NIGHT. THE
AIRMASS WILL BE UNSETTLED AND THUNDERSTORMS COULD CONTINUE INTO THE
LATE EVENING. BRISK WINDS ASSOCIATED WITH THE SURFACE LOW IN CANADA
WILL BRING COOLER AIR INTO REGION THROUGH WEDNESDAY. HIGH PRESSURE
ALOFT WILL BE IN PLACE THURSDAY AND THE AIRMASS WILL BE DRY AND
STABLE. A SHORTWAVE WILL CROSS THE ROCKIES THURSDAY NIGHT BUT WITH
THE DRY AIRMASS THE CHANCE OF PRECIPITATION WILL REMAIN LOW. HIGH
PRESSURE WILL REBUILD FRIDAY BUT ANOTHER SHORTWAVE WILL MOVE
MOISTURE INTO THE RIDGE ON SATURDAY. THIS WILL BRING A CHANCE OF
SHOWERS AND THUNDERSTORMS INTO THE AREA SATURDAY AND SUNDAY. ZELZER.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  59  89  59  79 /  10  10  20  20
CTB  56  76  55  67 /  20  10  30  60
HLN  58  93  58  80 /  10  10  20  20
BZN  53  93  54  82 /   0  10  10  10
WEY  47  84  49  69 /   0  10  10  10
DLN  53  89  53  74 /   0  10  10  10
HVR  61  90  61  85 /  20  10  20  30
LWT  59  91  59  84 /  10  10  20  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT BROADWATER...
CASCADE...CENTRAL AND SOUTHERN LEWIS AND CLARK...GALLATIN...
JEFFERSON...MEAGHER.

RED FLAG WARNING FROM NOON TO 9 PM MDT MONDAY BEAVERHEAD...
BROADWATER...CASCADE...CENTRAL AND SOUTHERN LEWIS AND CLARK...
GALLATIN...JEFFERSON...MADISON...MEAGHER.

RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING BEAVERHEAD...
MADISON.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 24, 3:34 PM MST, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
434 PM MDT SUN JUN 24 2012

MTZ008-014-015-052-053-055-252245-
BEAVERHEAD-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-JEFFERSON-
BROADWATER-GALLATIN-
434 PM MDT SUN JUN 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TONIGHT

RED FLAG WARNING FOR LOW RELATIVE HUMIDITIES AND GUSTY WINDS IS IN
EFFECT UNTIL MIDNIGHT. VERY WARM AND DRY CONDITIONS WILL BRING
INCREASED FIRE DANGER OVER SOUTHWEST MONTANA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

VERY WARM AND DRY CONDITIONS WILL CONTINUE TO BRING INCREASED FIRE
DANGER OVER SOUTHWEST MONTANA MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ009>013-044>051-054-252245-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
MEAGHER-
434 PM MDT SUN JUN 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TONIGHT

VERY WARM AND DRY CONDITIONS ARE EXPECTED ON SUNDAY AND MONDAY
WITH HIGH TEMPERATURES REACHING THE UPPER 80S TO MID 90S OVER THE
VALLEYS AND PLAINS. LOW HUMIDITIES WILL ALSO BRING AN INCREASE IN FIRE
DANGER CONDITIONS BUT NO FIRE WEATHER HEADLINES ARE EXPECTED AT
THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

VERY WARM AND DRY CONDITIONS ARE EXPECTED ON SUNDAY AND MONDAY
WITH HIGH TEMPERATURES REACHING THE UPPER 80S TO MID 90S OVER THE
VALLEYS AND PLAINS. LOW HUMIDITIES WILL ALSO BRING AN INCREASE IN FIRE
DANGER CONDITIONS BUT NO FIRE WEATHER HEADLINES ARE EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 24, 10:20 PM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1120 PM MDT SUN JUN 24 2012

MTZ011-250600-
HILL MT-
1120 PM MDT SUN JUN 24 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HILL COUNTY UNTIL
MIDNIGHT MDT...

AT 1117 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 14 MILES NORTHEAST OF INVERNESS...OR 24 MILES
NORTHEAST OF CHESTER...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  RURAL WESTERN HILL COUNTY...
  RURAL NORTHWESTERN HILL COUNTY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4900 11014 4862 11049 4871 11073 4901 11054
      4901 11018
TIME...MOT...LOC 0520Z 207DEG 17KT 4875 11054

SUK

The radar

The Great Falls radar (KTFX), 177 km away, was scanning. The volume nearest the first event began at 05:49 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Hill

When
June 24, 10:52 PM MST to 11:30 PM MST
Where
Hill County, 21 mi N of Gildford
Measured
1.75 in hail
Reported by
Public
Coordinates
48.874, -110.300

Golf ball sized hail was reported 24 miles N of Gildford. Vehicle damage was also reported as a result of the hail.

Hail, Hill

When
June 24, 11:23 PM MST to June 25, 12:00 AM MST
Where
Hill County, 21 mi N of Gildford
Measured
1.75 in hail
Reported by
Public
Coordinates
48.874, -110.300

Gold ball sized hail of 1.75 inches was reported 21 miles N of Gildford.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 396898, 396899.